Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Will the use of soaps with glucose increase the blood sugar levels?

I have recently found out that the soaps I use in my house to wash my hands have glucose in them. They are usually fruit blends that smell really good. I have since quit using them and blood glucose monitoring has been around fifteen points lower. I was never told to watch what kind of soaps to wash my hands with and wondered if this was something I should mention to my doctor especially if he wants to start me on medications . My readings when using the soap were in the diabetes range and without using it was in the low prediabetes range. Thanks.
Asked On : Wed, 9 Jan 2013
Answers:  3 Views:  471
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
It is very difficult to comment upon your sugar levels as you have not mentioned any of the sugar values noted by you,but the fact is that use of fruity smelling soaps do not cause any increase in blood sugar levels.
If you think that your sugar levels are in pre- diabetes range which is called as level of 108 to 126 mg% in fasting ,then you should start taking lifestyle change measures like reduction of calories and weight,reduction of sugar consumption and doing regular exercises.Normally there is no need to start any anti diabetic drugs as their use may result in repeated hypoglycaemic attacks.
Answered: Wed, 9 Jan 2013
I find this answer helpful
Pathologist and Microbiologist Dr. Anju Choudhary's  Response
hi there, glucose is not usually absorbed from the skin so washing your hand with soap will not increase the glucose levels.However if you are washing your hand and then checking your glucose levels by self check method by drawing blood from your finger then residual sugar left on the skin may falsy give a high value. Try washing your hands with other hand wash before taking your blood sugar check and see if it is still high. If yes then may be you should change your present brand of soap before starting on medication. Though medication for diabetes should always be started after proper investigation with GTT test and records of fasting and post-prandial blood sugar levels preferably done in a lab from venous blood sample as the finger prick blood sugar done at home is always not correct. Take care.
Answered: Wed, 9 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Endocrinologist Dr. Om Lakhani's  Response
Hi Mayflower

Thanks for writing in.

Well what you described is quite remarkable. A US study has linked diabetes in women to commonly used personal care products such as moisturizer, nail polish, soap, hair spray and perfume. However not much is known about this. Phthalate is the substance found in these products and thought to be linked with Diabetes. Your observation may be accurate and I would advice you to avoid any soap or cosmetics containing Phthalates.

Hope I have answered your query. If you have any further questions I will be happy to help

Dr. Om Lakhani
Consultant Diabetologist (online expert diabetes care consultantion)
Answered: Wed, 9 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor